• Tue
  • Sep 23, 2014
  • Updated: 7:54am

Ketamine users seek thrills, despite the risk

PUBLISHED : Sunday, 06 July, 2003, 12:00am
UPDATED : Sunday, 06 July, 2003, 12:00am
 

Describing what it is like to be inside the 'K-hole', Zoe's eyes seem to take on a new life.


'My hands seem to grow larger and larger,' says the unemployed 20-year-old. 'People's faces turn into triangles and octagons and some even have two heads with germs spreading on their faces.'


Zoe is explaining the buzz she gets from taking ketamine - the party drug known as 'Special K'.


'I feel energy surge through my body. I feel like I am flying,' says the pretty young girl, who used to dream of being a dancer.


'With the loud pop music, I feel very excited and a kind of energy fills my body.'


Zoe is a regular on the party circuit. She first took ketamine in a disco about four years ago. She now uses it about three times a week. Her story is typical of the thousands of bright-eyed Hong Kong youngsters who are daily at risk of becoming a generation lost to the dangers of ketamine abuse.


'I was scared when I took it for the first time,' she says. But I felt really great and free for using it.'


But she has had plenty of bad trips as well. Zoe admits to having fainted or blacked out many times while taking drugs.


Her worst experience came in a disco in China. She says: 'I saw lots of bacteria, spiders and webs in front of me. I also saw many lifts and escalators that I tried to go into. Suddenly I fainted and totally lost my senses.' She believes she was lucky not be raped.


She says the drug has changed the course of her life. 'I used to dream of being a singer or dancer when I was young - now I would be happy to be a housewife.'


But Zoe has become much weaker physically since becoming a regular drug user.


'I do not have the energy and physical strength to dance. I find it very difficult to catch my breath just walking for a short distance.'


Her friend Tak also takes ketamine three to four times a week. He said: 'When I take a small amount of ketamine, I feel as if I were lighter. If I take more, I am just flying in the sky and really want to dance.'


Tak experiences fewer hallucinations than Zoe after taking ketamine but says he has witnessed the severe side-effects of the drug among some users.


He said: 'I see some drug addicts always have nose bleeds. I've heard that one man died at home the other morning after taking ketamine in a disco.'


Share

For unlimited access to:

SCMP.com SCMP Tablet Edition SCMP Mobile Edition 10-year news archive
 
 

 

 
 
 
 
 

Login

SCMP.com Account

or